Tennessee, 2003

Damaging Wind in Tennessee, May 17, 2003

May 17, 2003 · NWS MRX · 1 event in 1 county or zone

Several trees were reported down across the central portion of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees were reported down across the central portion of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 17, 2:17 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, May 17, 2:17 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT SAT MAY 17 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
317 PM EDT SAT MAY 17 2003

A LINE OF STORMS CONTINUES TO DEVELOP ALONG AN OUTFLOW BOUNDARY
ACROSS THE PLATEAU. THIS ACTIVITY WILL CONTINUE TO FIRE FOR THE
NEXT COUPLE HOURS GIVEN LIFTED INDICES BETWEEN -5 AND -8.  ALSO...
INCREASING 850 MB LOW LEVEL JET BEGINNING TO VEER FROM THE SOUTHWEST
WILL PROVIDE FAVORABLE DIRECTIONAL SHEAR.  MAIN SEVERE POTENTIAL
WILL BE DAMAGING STRAIGHT LINE WINDS AND MARGINAL SEVERE HAIL.

FLOOD POTENTIAL HAS LESSEN SOME...BUT GIVEN HIGH PWS AND CHANCE OF
SOME TRAINING OF CELLS WILL CONTINUE FFA THROUGH 9 PM EDT.

CONVECTION SHOULD DIMINISH BY MIDNIGHT. MAY HAVE SOME FOG AFTER
TONIGHT...BUT ENOUGH CLOUD COVER AND WINDS WILL LIMIT DEVELOPMENT.

FOR SUNDAY AND MONDAY...UPPER LOW WILL CONTINUE TO WEAKEN AND FILL
AND DRIFT SOUTH...BUT ENOUGH INSTABILITY WITH DAYTIME HEATING TO
PRODUCE MAINLY AFTERNOON AND EVENING STORMS.

.MRX...
NC...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES NCZ060>061.
TN...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
TNZ012>014...TNZ035>037...TNZ067>069...TNZ071...TNZ081>087...TNZ098>1
02.
VA...NONE.

DH
*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1012 AM EDT SAT MAY 17 2003

UPPER DIFL AND A PERSISTENT BOUNDARY ACROSS THE PLATEAU TO SOUTHEAST
TENNESSEE CONTINUES TO PRODUCE A BAND OF SHOWERS AND THUNDERSTORMS.
MRX RADAR ESTIMATES BETWEEN 1 AND 2 INCHES HAVE FALLEN ALONG THIS
BAND WITH LOCAL STREET FLOODING AND PONDING OF WATER OVER LOW LYING
AREAS BEING REPORTED. AS UPPER TROUGH SLOWLY APPROACHES THE TENNESSEE
VALLEY LATER TODAY MODELS SHOW 850 MB JET INCREASING OVER THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS HELPING TO PULL PWS BETWEEN
1.5 AND 2 INCHES INTO THE REGION.

GIVEN THAT THE PLATEAU...PARTS OF THE CENTRAL VALLEY AND ESPECIALLY
THE SOUTHEAST HAVE ALREADY SEEN WIDESPREAD FLOODING RECENTLY AND
GROUND REMAINS SATURATED...PLAN ON ISSUING A FLASH FLOOD WATCH FOR
THESE AREAS FOR TODAY THROUGH MIDNIGHT.

VIS SATELLITE SHOWS BREAKS ACROSS MID-STATE INTO THE PLATEAU WHICH
WILL CONTINUE TO ALLOW AIRMASS TO DESTABLIZE WITH LIFTED INDICES
ALREADY BETWEEN -3 AND -5 ACROSSS THE SOUTHERN PLATEAU AND SOUTHERN
VALLEY. GIVEN STRENGTHENING 850 MB JET AND WBZ NEAR 10500 FT...
SOME STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS.  WILL ADD POSSIBLY SEVERE FOR THE SOUTHERN PLATEAU AND
SOUTHEAST TENNESSEE.

.MRX...
NC...FLOOD WATCH FOR CHEROKEE AND CLAY COUNTIES UNTIL MIDNIGHT.
TN...FLOOD WATCH FOR PLATEAU...MOST OF THE CENTRAL VALLEY AND SOUTHEAST
TENNESSEE UNTIL MIDNIGHT.
VA...NONE.

DH
********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EDT SAT MAY 17 2003

LARGE AREA OF SHRA/TSRA ADVANCING TWD FA THIS MORNING AS SLOW MOVING
UPR LOW CURRENTLY OVR NW AR BEGINS TO IMPACT WX ACROSS THE MID
SOUTH. RADAR TRENDS INDICATE BOW ECHO HAS LOST SOME OF ITS PUNCH AS
BOW HAS BECOME MORE OF A STRAIGHT LINE. HOWEVER...PRECIP SHOULD
BUILD INTO WRN SECTIONS OF FA AND RAISED POPS TO CATEGORICAL HERE.
WILL USE LIKELY POPS REMAINDER AS GOOD MOISTURE ADVECTION AND LIFT
AHD OF LOW. THIS FEATURE PROGGED TO DROP SLOWLY SE INTO LWR MS VLY
THRU 48 HRS WHILE WEAKENING. WILL NEED TO KEEP LIKELY POPS GOING
THRU 3RD PD AS IMPULSES ROTATE ARND LOW AND SHIFT NE INTO SRN
APPALACHIANS. SUFFICIENT INSTABILITY PRESENT MUCH OF FA TO KEEP TSRA
IN FCST. WILL LWR POPS BACK TO CHC CATEGORY SUN NITE AND MON AS UPR
LOW LOOSENS ITS GRIP ON THE REGION.

QUITE A TEMP GRADIENT FM NE TO SW THRU THE GREAT VALLEY NEXT COUPLE
DAYS WITH BACK DOOR FNT DROPPING FURTHER S ON E SIDE OF
APPALACHIANS. ONCE AGAIN...GUIDANCE TEMPS LOOK FAIRLY DECENT AND
STAYED CLOSE TO A BLEND OF MAV/MET.

CHA   80  66  80  65 /  80  70  70  70
TYS   77  65  76  64 /  70  70  60  60
TRI   71  59  71  60 /  70  70  60  60
OQT   77  64  75  64 /  80  70  60  60

********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
955 PM EDT FRI MAY 16 2003

MCS IN WEST TN MOVING EAST.  AGREE WITH SPC THAT IT SHOULD WEAKEN
BEFORE REACHING OUR CWA.  MODELS STILL SHOWING PRETTY GOOD
INSTABILITY TONIGHT.  WILL UPDATE AND GO WITH 40 POPS FOR THE
OVERNIGHT HOURS...BUT IT SHOULD BE WELL AFTER MIDNIGHT BEFORE THE
REMNANTS OF THE COMPLEX ARRIVES.  WILL KEEP PATCHY DENSE FOG GOING
FOR TONIGHT...PROBABLY NOT AS WIDESPREAD AS LAST NIGHT WITH THE
CLOUDS.  TEMPERATURES LOOK GOOD.

GH
Hazardous weather outlook, May 17, 5:13 AM EST, 11 hours 32 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
613 AM EDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

THE ATMOSPHERE WILL REMAIN RATHER UNSTABLE TODAY...AND AN UPPER LEVEL
LOW WILL CONTINUE TO APPROACH FROM THE WEST.  THUNDERSTORMS CAN
BE EXPECTED AGAIN ACROSS THE AREA TODAY.  A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY OVER SOUTHERN PORTIONS
OF THE AREA.  THE MAIN THREATS WITH ANY SEVERE THUNDERSTORMS WILL BE
LARGE HAIL AND DAMAGING WINDS.  HOWEVER...AN ISOLATED TORNADO CANNOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

THERE WILL ALSO BE A CHANCE FOR STRONG TO POSSIBLY SEVERE STORMS ON
SUNDAY...AS A WEAKENING UPPER LEVEL TROUGH MOVES OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND POSSIBLY AGAIN ON
SUNDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

In the hours before

Local storm report, May 17, 2:21 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT SAT MAY 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    1W MELVINE                TN   0.75 IN HAIL
05/17/03   BLEDSOE                        DIME SIZE HAIL ON AND
                                          ALONG HIGHWAY 127...4
                                          MILES SOUTH OF CUMBERLAND
                                          COUNTY LINE. REPORTED BY
                                          PUBLIC.
Local storm report, May 17, 3:22 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT SAT MAY 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    RUGBY                     TN   0.75 IN HAIL
05/17/03   MORGAN                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.
Local storm report, May 17, 3:28 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT SAT MAY 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    SALE CREEK                TN   WIND DAMAGE
05/17/03   HAMILTON                       SEVERAL TREES DOWN IN THE
                                          SALE CREEK AREA. REPORTED
                                          BY EMERGENCY SERVICES.
Local storm report, May 17, 3:48 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EDT SAT MAY 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    6NW CLEVELAND             TN   0.75 IN HAIL
05/17/03   BRADLEY                        REPORTED BY STORM
                                          SPOTTER.

0435 PM    DECATUR                   TN   2.50 IN HAIL
05/17/03   MEIGS                          TENNIS BALL SIZE HAIL
                                          REPORTED IN AND SOUTH OF
                                          DECATUR. REPORTED BY
                                          DISPATCH.
Local storm report, May 17, 3:58 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
458 PM EDT SAT MAY 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    DECATUR                   TN   WIND DAMAGE
05/17/03   MEIGS                          SEVERAL TREES DOWN IN AND
                                          SOUTH OF DECATUR.
                                          REPORTED BY DISPATCH.

0450 PM    ROCKWOOD                  TN   WIND DAMAGE
05/17/03   ROANE                          TWO TREES DOWN NEAR
                                          ROCKWOOD. REPORTED BY
                                          DISPATCH.
Local storm report, May 17, 4:38 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
538 PM EDT SAT MAY 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    3SE BIG SPRING            TN   WIND DAMAGE
05/17/03   MEIGS                          A 102 YEAR OLD TREE FELL
                                          ONTO LARGE BUILDING ON
                                          LEMONTVILLE
                                          ROAD...DESTROYING THE
                                          ROOF. REPORTED BY
                                          DISPATCH.

The radar

The Knoxville radar (KMRX), 53 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
May 17, 4:45 PM EST
Where
Knox County, Knoxville
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
35.967, -83.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356256.